Individual case: Drug reaction with eosinophilia and systemic symptoms

A patient with fever and rash during treatment for orbital cellulitis and cavernous sinus thrombosis.


The patient

A 39-year-old man was admitted with fever and rash. He had been recently hospitalized for orbital cellulitis and cavernous sinus thrombosis and discharged on IV vancomycin. He was on the third of six planned weeks of antibiotic therapy at the time of re-presentation. At this time, he reported two weeks of fevers, conjunctival injection, and nasal erythema. Initial vital signs included a fever to 38.7 °C and tachycardia. Skin examination revealed a diffuse maculopapular rash on his nose, trunk, and arms. Labs were notable for an alanine aminotransferase level (ALT) of 300 U/L (reference range, 40 to 125 U/L), an aspartate aminotransferase (AST) level of 170 U/L (reference range, 40 to 125 U/L), an international normalized ratio of 1.9 (reference range, 0.9 to 1.2), and a vancomycin level in the desired range. The patient's complete blood count showed no leukocytosis, but an absolute eosinophil count of 800 cells/µL (reference range, 0 to 500 cells/µL) was noted. Vancomycin was withdrawn and replaced with daptomycin. Within 24 hours, his fevers resolved and the rash was notably improved. AST and ALT levels decreased at approximately 200 U/L per day. He was discharged from the hospital and subsequently lost to follow-up.

The diagnosis

The patient was diagnosed with drug reaction with eosinophilia and systemic symptoms (DRESS). DRESS is a hypersensitivity syndrome triggered by drug exposure and is thought to be mediated by drug-specific T-lymphocytes. DRESS classically entails rash, fever, lymphadenopathy, and organ dysfunction. It typically takes two to six weeks following drug exposure for symptoms to manifest. Patients can experience erythema over greater than 50% of the body surface area; it is often noted initially on the face, upper trunk, and extremities. Involvement of at least one internal organ occurs in approximately 90% of cases, with the liver being the most common (60% to 80% of cases), typically demonstrating hepatocellular involvement with ALT levels twice the level of normal. Kidneys (10% to 30%) and lungs (5% to 25%) are also commonly affected. When the diagnosis is unclear, a skin biopsy may be helpful. Leukocytosis, eosinophil count greater than 700 cells/µL, and atypical lymphocytosis are also commonly noted.

Antiepileptic agents and allopurinol are the most common causative agents of DRESS. Antibiotics, including vancomycin, dapsone, and minocycline, are also commonly implicated. Treatment of DRESS includes withdrawal of the offending drug and supportive care. Skin involvement is often treated with topical corticosteroids. High-dose systemic corticosteroids can be used for severe renal (creatinine level >150% of baseline, presence of hematuria or proteinuria) or pulmonary (dyspnea or hypoxemia) dysfunction. Recovery can take up to nine weeks, although severe cases can persist for months with a relapsing and remitting course.

Pearls

  • DRESS syndrome is an uncommon but potentially life-threatening diagnosis in patients who present with skin changes, fever, lymphadenopathy, and organ dysfunction following a recent medication change.
  • Treatment of DRESS includes withdrawal of the offending drug and initiation of supportive care; high-dose systemic corticosteroids can be used for severe organ dysfunction.

Other cases in this issue